Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

On warfarin for pulmonary embolism. Blowing nose, coughing and having sinus ache. Woke with blood clot on gumline. Should I go to ER?

User rating for this question
Excellent
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
Question
I am 36, female, on warfarin for pulmonary embolism. I have a severe head cold and have been blowing my nose all night and coughing a couple of times, my sinuses ache and I used a Neti pot but it didn't help much.
I woke up with what I thought might be a piece of phlegm on my gumline, but it was a blood clot. I spat it out. Do I need to go to the ER?
Posted Wed, 30 Oct 2013 in Medicines and Side Effects
 
 
Answered by Dr. Kerry Pottinger 45 minutes later
Brief Answer:
No you do not need to go to the ER.

Detailed Answer:
Hi,
Thank you for using Healthcare Magic.
The straining caused by coughing and nose-blowing has resulted in bleeding from small blood vessels in you nasal passages. The clot shows that your blood is clotting and the bleeding has stopped which is reassuring. Therefore, a visit to the ER is not necessary.
Signs that may be concerning would be a nose bleed that did not stop or coughing up mucus that was heavily blood-stained.
Keep taking your usual dose of warfarin. I am assuming you have your INR checked regularly in which case, if your INR is stable, you can wait until your next routine check. You do not need an extra check of your INR unless the problems I have mentioned above occur.
I hope this is of help. If you have any further questions, please do not hesitate to contact me.
Regards,
Dr K A Pottinger,
MBChB FRCA

Above answer was peer-reviewed by
 
Follow-up: On warfarin for pulmonary embolism. Blowing nose, coughing and having sinus ache. Woke with blood clot on gumline. Should I go to ER? 4 days later
So I went to my doctor as the coughing got worse. He took my INR and it was 3.9 -- slightly elevated. He put me on augmentin and the 6-day prednisone pack for my respiratory infection in addition toy warfarin.

Tonight, after sex, i began lightly spotting bright red blood from my vagina. Minimal blood, only noticeable on the toilet tissue after wiping. Is that the sign of a hemorrhage? Do i have to go to the er?
 
 
Answered by Dr. Kerry Pottinger 3 hours later
Brief Answer:
No, you do not need to go to the ER.

Detailed Answer:
Hi,
Thank you for your further question.
Your doctor has checked your INR and is satisfied that it is OK. You do not mention what your target INR is but your doctor would have adjusted your dose if it was necessary.
The bleeding you mention, if it stopped soon after you noticed it, would not be a cause for concern. However, if it continues then this would be a reason to go to the ER. Also, if you notice any other unusual bleeding that you do not usually experience that does not stop promptly then you should see a doctor. Your INR is a little high but as your doctor is aware of this then I assume it is within the correct target range. There are various target ranges according to the underlying condition for which the warfarin is prescribed.
I hope this is of help to you. If you have any further questions, please do not hesitate to contact me.
Regards,
Dr K A Pottinger,
MBChB FRCA
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor